posted on Jul, 27 2009 @ 12:29 PM
The agency that licenses medicines in Britain has received 150 reports of suspected adverse reactions to the Tamiflu treatment for swine flu.
The figure was released yesterday as GPs said some patients were choosing not to take the drug because of concern about the possible side effects.
The Medicines and Healthcare Products Regulatory Agency (MHRA) said the 150 reports received within the UK up until 23 July mention 241 separate side
effects, most of which were mild and already recognised as linked with the anti-viral drug.
They include "mild allergic and gastrointestinal events", such as diarrhoea and vomiting. There were five reports involving nine suspected adverse
reactions to Relenza, the rival drug to Tamiflu which is taken by inhalation and is less widely used.
The MHRA has allocated a dedicated section of its website to receive reports of side effects to Tamiflu from doctors and the public, in order to spot
any developing trends.
A spokesman said: "Obviously there are a lot more people taking Tamiflu and Relenza, so we set up a specific site people can go to to report any
potential side effects so we can monitor its safety. A report of a reaction does not mean it has been caused by the drug in question n a mere
suspicion will suffice. We are very keen to promote this. We want the public to know about it and use it."
One case of a suspected fatal reaction involving a patient who suffered liver failure after taking Tamiflu, was later attributed to hepatitis.
The MHRA said previous reports from outside the UK had suggested a link between Tamiflu and liver failure but none had shown a causal link.
"Hepatic adverse events remain under close monitoring," the spokesman said.
A second report of a fatal reaction was being investigated, he said.
Doctors said the number of adverse reaction reports was tiny in the context of the tens of thousands of patients who have been prescribed Tamiflu.
The Government estimated there were 100,000 new cases of swine flu last week.
The commonest side effects of Tamiflu are diarrhoea, nausea, stomach pain and vomiting. Reports from Japan, where Tamiflu has been widely used against
seasonal flu, has linked the drug in rare instances with unusual neurological and psychiatric disturbances in children.
Doctors yesterday backed the advice of the Government's Chief Medical Officer, Sir Liam Donaldson, that patients with swine flu should be offered
anti-viral drugs, but added that it was up to the patients whether they accepted them.
Richard Vautrey, a GP in Leeds, said that "In my experience, when patients are reassured about the likely pattern of their illness and the possible
side effects of the [anti-viral] drugs, they decide they are better off not taking them."
Laurence Buckman, chairman of the British Medical Association's GPs committee, said: "Many GPs are aware of patients coming with adverse reactions
to Tamiflu, including children. If you have a child with flu and then they get diarrhoea and vomiting and become confused where they weren't before,
that upsets the parents and creates more work for the doctor. Where someone doesn't have an obvious need for Tamiflu, because they are healthy and
have got swine flu mildly, you have to ask whether it is worth taking in this circumstance."
Dr Buckman said there was an urgent need for calm in the face of what one virologist had called "the weakest pandemic the world has ever seen."
"We must not underplay it, but we also must not overplay it as a medieval plague," Dr Buckman said.
Professor Terence Stephenson, president of the Royal College of Paediatrics said paediatricians were concerned that the NHS could be overwhelmed by
patients who didn't really need help.
"If a third of the population get the virus and parents go to A&E with their children we will be inundated. For the vast majority this remains a mild
illness. We want to have the resources to deal with children who need our help," he said.